Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Robust ergodic properties in partially hyperbolic dynamics

Author: Martin Andersson
Journal: Trans. Amer. Math. Soc. 362 (2010), 1831-1867
MSC (2000): Primary 37D25, 37D30, 37C40
Published electronically: November 18, 2009
MathSciNet review: 2574879
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study ergodic properties of partially hyperbolic systems whose central direction is mostly contracting. Earlier work of Bonatti and Viana (2000) about existence and finitude of physical measures is extended to the case of local diffeomorphisms. Moreover, we prove that such systems constitute a $ C^2$-open set in which statistical stability is a dense property. In contrast, all mostly contracting systems are shown to be stable under small random perturbations.

References [Enhancements On Off] (What's this?)

  • [ABV] José F. Alves, Christian Bonatti, and Marcelo Viana, SRB measures for partially hyperbolic systems whose central direction is mostly expanding, Invent. Math. 140 (2000), 351-398. MR 1757000 (2001j:37063b)
  • [AV] Flávio Abdenur and Marcelo Viana, Flavors of partial hyperbolicity, Preprint.
  • [BDP02] K. Burns, D. Dolgopyat, and Ya. Pesin, Partial hyperbolicity, Lyapunov exponents and stable ergodicity, J. Statist. Phys. 108 (2002), no. 5-6, 927-942, Dedicated to David Ruelle and Yasha Sinai on the occasion of their 65th birthdays. MR 1933439 (2003k:37047)
  • [BDPP08] Keith Burns, Dmitry Dolgopyat, Yakov Pesin, and Mark Pollicott, Stable ergodicity for partially hyperbolic attractors with negative central exponents, J. Mod. Dyn. 2 (2008), no. 1, 63-81. MR 2366230 (2008m:37055)
  • [BDU02] Christian Bonatti, Lorenzo J. Dıaz, and Raúl Ures, Minimality of strong stable and unstable foliations for partially hyperbolic diffeomorphisms, J. Inst. Math. Jussieu 1 (2002), no. 4, 513-541. MR 1954435 (2003m:37036)
  • [BDV05] Christian Bonatti, Lorenzo J. Dıaz, and Marcelo Viana, Dynamics beyond uniform hyperbolicity, Encyclopaedia of Mathematical Sciences, vol. 102, Springer-Verlag, Berlin, 2005, A global geometric and probabilistic perspective, Mathematical Physics, III. MR 2105774 (2005g:37001)
  • [BP06] Luis Barreira and Yakov Pesin, Smooth ergodic theory and nonuniformly hyperbolic dynamics, Handbook of dynamical systems. Vol. 1B, Elsevier B. V., Amsterdam, 2006, With an appendix by Omri Sarig, pp. 57-263. MR 2186242 (2007c:37023)
  • [BV00] Christian Bonatti and Marcelo Viana, SRB measures for partially hyperbolic systems whose central direction is mostly contracting, Israel J. Math. 115 (2000), 157-193. MR 1749677 (2001j:37063a)
  • [BY93] Michael Benedicks and Lai-Sang Young, Sinaĭ-Bowen-Ruelle measures for certain Hénon maps, Invent. Math. 112 (1993), no. 3, 541-576. MR 1218323 (94e:58074)
  • [dCJ02] Augusto Armando de Castro Júnior, Backward inducing and exponential decay of correlations for partially hyperbolic attractors, Israel J. Math. 130 (2002), 29-75. MR 1919371 (2005a:37041)
  • [dCJ04] -, Fast mixing for attractors with a mostly contracting central direction, Ergodic Theory Dynam. Systems 24 (2004), no. 1, 17-44. MR 2041259 (2005b:37048)
  • [Dol00] Dmitry Dolgopyat, On dynamics of mostly contracting diffeomorphisms, Comm. Math. Phys. 213 (2000), no. 1, 181-201. MR 1782146 (2001h:37056)
  • [Kan94] Ittai Kan, Open sets of diffeomorphisms having two attractors, each with an everywhere dense basin, Bull. Amer. Math. Soc. (N.S.) 31 (1994), no. 1, 68-74. MR 1254075 (94k:58082)
  • [Kif88] Yuri Kifer, Random perturbations of dynamical systems, Progress in Probability and Statistics, vol. 16, Birkhäuser Boston Inc., Boston, MA, 1988. MR 1015933 (91e:58159)
  • [Mañ87] Ricardo Mañé, Ergodic theory and differentiable dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 8, Springer-Verlag, Berlin, 1987, Translated from the Portuguese by Silvio Levy. MR 889254 (88c:58040)
  • [Ose68] V. I. Oseledec, A multiplicative ergodic theorem. Characteristic Ljapunov, exponents of dynamical systems, Trudy Moskov. Mat. Obšč. 19 (1968), 179-210. MR 0240280 (39:1629)
  • [Pal00] Jacob Palis, A global view of dynamics and a conjecture on the denseness of finitude of attractors, Astérisque (2000), no. 261, xiii-xiv, 335-347, Géométrie complexe et systèmes dynamiques (Orsay, 1995). MR 1755446 (2001d:37025)
  • [Pes76] Ja. B. Pesin, Families of invariant manifolds that correspond to nonzero characteristic exponents, Izv. Akad. Nauk SSSR Ser. Mat. 40 (1976), no. 6, 1332-1379, 1440. MR 0458490 (56:16690)
  • [Phe01] Robert R. Phelps, Lectures on Choquet's theorem, second ed., Lecture Notes in Mathematics, vol. 1757, Springer-Verlag, Berlin, 2001. MR 1835574 (2002k:46001)
  • [Pli72] V. A. Pliss, On a conjecture of Smale, Differencial' nye Uravnenija 8 (1972), 268-282. MR 0299909 (45:8957)
  • [PS82] Ya. B. Pesin and Ya. G. Sinaĭ, Gibbs measures for partially hyperbolic attractors, Ergodic Theory Dynam. Systems 2 (1982), no. 3-4, 417-438 (1983). MR 721733 (85f:58071)
  • [PS97] Charles Pugh and Michael Shub, Stably ergodic dynamical systems and partial hyperbolicity, J. Complexity 13 (1997), no. 1, 125-179. MR 1449765 (98e:58110)
  • [PS06] Enrique R. Pujals and Martın Sambarino, A sufficient condition for robustly minimal foliations, Ergodic Theory Dynam. Systems 26 (2006), no. 1, 281-289. MR 2201949 (2006k:37071)
  • [Rue76] David Ruelle, A measure associated with axiom-A attractors, Amer. J. Math. 98 (1976), no. 3, 619-654. MR 0415683 (54:3763)
  • [Sin72] Ja. G. Sinaĭ, Gibbs measures in ergodic theory, Uspehi Mat. Nauk 27 (1972), no. 4(166), 21-64. MR 0399421 (53:3265)
  • [Tah04] Ali Tahzibi, Stably ergodic diffeomorphisms which are not partially hyperbolic, Israel J. Math. 142 (2004), 315-344. MR 2085722 (2006g:37035)
  • [Tsu05] Masato Tsujii, Physical measures for partially hyperbolic surface endomorphisms, Acta Math. 194 (2005), no. 1, 37-132. MR 2231338 (2007j:37048)
  • [Vás07] Carlos H. Vásquez, Statistical stability for diffeomorphisms with dominated splitting, Ergodic Theory Dynam. Systems 27 (2007), no. 1, 253-283. MR 2297096 (2008c:37051)
  • [You86] Lai-Sang Young, Stochastic stability of hyperbolic attractors, Ergodic Theory Dynam. Systems 6 (1986), no. 2, 311-319. MR 857204 (88a:58160)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37D25, 37D30, 37C40

Retrieve articles in all journals with MSC (2000): 37D25, 37D30, 37C40

Additional Information

Martin Andersson
Affiliation: Instituto Nacional de Matemática Pura e Aplicada, Estrada Dona Castorina 110, 22460-320, Rio de Janeiro, Brasil
Address at time of publication: Departamento de Matemática Aplicada, Universidade Federal Fluminense, Rua Mário Santos Braga, s/n, Campus do Valonguinho, 24020-140, Centro Niterói - RJ Brazil

Keywords: Physical measures, statistical stability, stochastic stability
Received by editor(s): August 20, 2007
Published electronically: November 18, 2009
Additional Notes: This work was supported by CNPq (Brazil)
Article copyright: © Copyright 2009 by the author

American Mathematical Society